Colorado, 2001

Hail in Colorado, June 20 to 21, 2001

June 20 to 21, 2001 · NWS PUB · 13 events in 5 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 1:15 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 20, 1:15 PM MST, 1 hour 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
215 PM MDT WED JUN 20 2001

...FORECAST CONCERNS ARE EXPECTED STORM ACTIVITY TONIGHT...
ESPECIALLY OVER THE PLAINS...

CURRENTLY: 88-D SHOWS THUNDERSTORMS FIRING OVER EASTERN MOUNTAINS
WHERE CONVECTIVE INHIBITION IS MINIMIZED.  AIRMASS OVER EASTERN
PLAINS CONTINUES TO DESTABILIZE...BUT CIN (CAP) IS STILL EVIDENT IN
LAPS ANALYSIS ATTM.  DEW POINTS ACROSS ALL THE EASTERN PLAINS IN THE
50S TO LOWER 60S AND SOUTHEAST FLOW PICKING UP SOME AS SURFACE LOW
DEVELOPS OVER SOUTH CENTRAL COLO.  UPPER FLOW FROM THE
WEST-NORTHWEST SO SHEAR IS SETTING UP AS WELL.  WATER VAPOR IMAGERY
SHOWS SHORTWAVE OVER WYOMING MOVING SOUTHEAST.

TONIGHT: SHORTWAVE WILL BRUSH ACROSS AREA...WITH BEST DYNAMICS OVER
NORTHEAST COLO. HOWEVER...MID LEVEL QG FORCING SHOWS DIVERGENCE OVER
THE SOUTHEAST PLAINS LATER THIS AFTERNOON.  CAPES PROGGED TO BE 1500
TO LOWER 2000S J/KG IN SOUTHEAST WITH CAP FORECAST TO BREAK BY
MIDAFTERNOON.  DECENT SHEAR PRESENT LATE THIS AFTERNOON...WITH UPPER
WINDS FROM WEST-NORTHWEST AND SURFACE WINDS FROM SOUTHEAST. AS A
RESULT A SUPERCELL OR TWO WILL PROBABLY DEVELOP OVER THE AREA LATE
THIS AFTERNOON AND INTO TONIGHT.  HODOGRAPHS SUGGEST STORM
SPLITTING. TALK OF AN MCS DEVELOPING EITHER IN FAR SOUTHEAST COLO OR
PANHANDLES SEEMS REASONABLE WITH MESOSCALE EVOLUTION...SO WILL
LIKELY MENTION POSSIBILITY OF HEAVY RAIN IN THE FAR SOUTHEAST LATER
TONIGHT IN ZONES. ELSEWHERE ACROSS THE CWFA...ISOLATED TO WIDELY
SCATTERED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS EVENING WHERE
INSTABILITY IS LESS.

THURSDAY AND THURSDAY NIGHT: WEATHER LOOKS TO BE LESS THREATENING ON
THURSDAY.  UPPER SHORTWAVE MAY BE LACKING AND FOCUS OF MOST UNSTABLE
AIR SHIFTS BACK TO THE CENTRAL PART OF CWFA. WEAK UPSLOPE EVIDENT IN
EASTERN PLAINS WITH RESIDUAL MOISTURE FROM PREVIOUS CONVECTION...BUT
ATMOSPHERE MORE STABLE THAN ON WED.  BOTTOM LINE IS THAT I WILL KEEP
LOW POPS IN...SIMILAR TO GOING ZONES.  TEMPS WILL BE SIMILAR TO WEDS
READINGS DURING THE DAY.  WILL PROBABLY LEAN TOWARD MAV GUIDANCE.

FRIDAY AND FRIDAY NIGHT: STILL HAVE LOW LEVEL MOISTURE TO WORK WITH
ON FRIDAY ACROSS EASTERN PART OF CWFA.  AVN MODEL HINTING AT A
SHORTWAVE MOVING ACROSS THE AREA WITH AIRMASS BECOMING UNSTABLE.
WILL CONTINUE TO KEEP LOW POPS IN FORECAST THROUGH FRIDAY NIGHT.
700MB TEMPS WARM ON FRIDAY...SO HIGHS SOME 10 DEGREES WARMER IN THE
PLAINS LOOKS REASONABLE.

FOR THE EXTENDED (SAT THROUGH WED): LONG RANGE MODELS SUGGEST A
RIDGE LOCATED NEAR THE FOUR CORNERS ON FRIDAY...WITH THE RIDGE AXIS
SHIFTING TO THE EAST INTO THE CENTRAL PLAINS THROUGH TUEDAY. NOT A
LOT OF MOISTURE TO WORK WITH INTO TUESDAY...BUT DAYTIME HEATING AND
DESTABILIZATION MAY BE ENOUGH TO SPARK DAILY CONVECTION.  DURING
TUESDAY...STRONG TROUGH WORKING ACROSS SOUTHERN CANADA WILL DROP AP
COLD FRONT INTO EASTERN COLO.  SO WILL KEEP CHANCES FOR TSTORMS
GOING THROUGH WED.

.PUB...NONE.

TLM

In the hours before

Special weather statement, Jun 20, 10:46 AM MST, 3 hours 53 minutes before
COZ058>081-202000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT WED JUN 20 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND
TONIGHT FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST
COLORADO PLAINS...

A FEW SEVERE THUNDERSTORMS ARE PROBABLE ACROSS THE SOUTHEAST PLAINS
OF COLORADO...FROM THE I-25 CORRIDOR EAST TO THE KANSAS BORDER THIS
AFTERNOON AND TONIGHT. LOW LEVEL MOISTURE IN PLACE...AN INCREASINGLY
UNSTABLE ATMOSPHERE...AND DEVELOPING WIND SHEAR PROFILES WILL BECOME
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
INITIALLY...THE GREATEST WEATHER THREATS WILL BE VERY LARGE HAIL...
DAMAGING WINDS...AND THE POSSIBILITY OF ONE OR TWO TORNADOES. LATER
ON IN THE EVENING...A LARGE COMPLEX OF THUNDERSTORMS...ONE OR TWO
BEING SEVERE...WILL ADDITIONALLY BRING A HEAVY RAIN AND FLASH FLOOD
THREAT TO THE FAR SOUTHEAST PLAINS. THUNDERSTORMS WILL LIKELY
CONTINUE WELL PAST MIDNIGHT IN THE FAR SOUTHEAST PLAINS.

ALSO...OVER THE REST OF THE AREA...ISOLATED STRONG THUNDERSTORMS WILL
BE POSSIBLE...BRINGING HAIL UNDER 3/4 INCH IN DIAMETER AND GUSTY
WINDS UNDER 55 MPH THROUGH THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR HIGHER...OR A TORNADO.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Huerfano

When
June 20, 2:39 PM MST to 2:44 PM MST
Where
Huerfano County, 14 mi NE of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -104.600

Hail, Las Animas

When
June 20, 2:40 PM MST to 2:45 PM MST
Where
Las Animas County, 22 mi NW of Thatcher
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -104.317

Hail, El Paso

When
June 20, 4:10 PM MST to 4:15 PM MST
Where
El Paso County, 3 mi NW of Ellicott
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -104.417

Hail, Pueblo

When
June 20, 6:34 PM MST to 6:39 PM MST
Where
Pueblo County, Beulah
Measured
2.5 in hail
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.083, -104.983

Hail, Pueblo

When
June 20, 6:40 PM MST to 6:45 PM MST
Where
Pueblo County, Colorado City
Measured
1.5 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

A severe thunderstorm produced very large hail from the Beulah area to the Colorado City area. Damage was done to vehicles and buildings, including a bank in Colorado City. Its roof collapsed from the weight of hail and rain which collected on the flat roof.

Hail, Huerfano

When
June 20, 7:01 PM MST to 7:06 PM MST
Where
Huerfano County, 15 mi N of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -104.783

Hail, El Paso

When
June 20, 8:18 PM MST to 8:23 PM MST
Where
El Paso County, 5 mi W of Ramah
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.267

Hail, El Paso

When
June 20, 8:18 PM MST to 8:35 PM MST
Where
El Paso County, 6 mi N of Calhan
Measured
4 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.300

A very severe thunderstorm dumped giant hail from the Elbert-El Paso county line into Calhan. The hail swath was around 2 miles wide. Damage estimates were still preliminary at the time of submission.

Hail, Fremont

When
June 20, 8:50 PM MST to 8:55 PM MST
Where
Fremont County, 1 mi NW of Penrose
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -105.033

Hail, El Paso

When
June 20, 8:58 PM MST to 9:03 PM MST
Where
El Paso County, 6 mi N of Yoder
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -104.217

Hail, El Paso

When
June 20, 9:20 PM MST to 9:25 PM MST
Where
El Paso County, 7 mi NE of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -104.717

Hail, El Paso

When
June 20, 9:29 PM MST to 9:34 PM MST
Where
El Paso County, Black Forest
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.700

Hail, Pueblo

When
June 20, 11:55 PM MST to June 21, 12:01 AM MST
Where
Pueblo County, Colorado City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251540, 5250923, 5251541, 5251542, 5251543, 5251544, 5251545, 5251546, 5251547, 5251548, 5251549, 5251550, 5250922.